Hail, Troup
- When
- May 25, 3:35 PM EST to 4:00 PM EST
- Where
- Troup County, 2 mi S of La Grange to Louise
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 33.001, -85.030
The Troup County 911 Center reported penny to nickel-sized hail.
A subtropical low continued to drift northwest through the Arklatex region and weaken. A moist, tropical flow continued from southeast to northwest across the eastern Gulf into the subtropical low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A subtropical low continued to drift northwest through the Arklatex region and weaken. A moist, tropical flow continued from southeast to northwest across the eastern Gulf into the subtropical low. The pattern of scattered to numerous showers and thunderstorms, which began on May 21st, continued across north and central Georgia. Each afternoon, southeast to northwest oriented bands of showers and thunderstorms organized and moved from central Georgia into north Georgia. Most of the storms were non-severe, as on previous days. However, as was the case on the 24th, at least one storm in west central Georgia became marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 25, 2:16 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 316 PM EDT MON MAY 25 2009 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THE LOW OVER NORTHERN ARKANSAS WILL CONTINUE TO LIFT NORTHWARD BEFORE SHIFTING INTO THE GREAT LAKES ARE BY THE END OF THE FORECAST PERIOD. A SURFACE FRONT WILL DEVELOP OVER THE MIDWEST BY WEDNESDAY AND BEGIN TO SHIFT EASTWARD. OTHERWISE NO BIG CHANGES ACROSS THE SOUTHEAST...THE FORECAST AREA REMAINS UNDER A TROPICAL INFLUENCE THROUGH THE PERIOD...WITH SHORT TERM MODELS IN FAIR AGREEMENT. MORNING CLOUDS AND ISOLATED SHOWERS WILL GIVE WAY TO SCATTERED SHOWERS WITH ISOLATED AFTERNOON AND EVENING THUNDER. MODELS SHOWING AFTERNOON CAPES IN THE 1000-2000 RANGE WITH LITTLE SHEAR ACROSS THE AREA...SO WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AN ISOLATED STORM MAY PRODUCE ISOLATED HAIL OR WIND GUSTS. MAV TEMPERATURES HAVE BEEN DOING WELL ALTHOUGH MAV/MET ARE PRETTY CLOSE THIS PERIOD. WILL LEAN TOWARD THE MAV WITH A FEW TWEAKS BASED UPON RECENT BIASES. .LONG TERM /THURSDAY THROUGH MONDAY/... EXTENDED MODELS SOMEWHAT IN AGREEMENT EARLY IN EXTENDED PERIODS... DIVERGING AS TIME GOES ON. THE UPPER LEVEL SHORTWAVE OVER THE CENTRAL PLAINS WEDNESDAY PUSHES EAST THROUGH THE END OF THE WEEK AS IT IS ABSORBED BY A DEEPER LOW OVER CANADA. THIS SHORT WAVE PUSHES THE SURFACE FRONT INTO THE FORECAST AREA THURSDAY NIGHT AND INTO CENTRAL GEORGIA ON FRIDAY. GFS HAS COME MORE IN LINE WITH ECMWF AND THE CANADIAN MODELS...WITH THE ECMWF A GOOD COMPROMISE OF THE OTHER TWO. WITH THE PROXIMITY OF WEAK UPPER LEVEL DYNAMICS...AFTERNOON HEATING WILL CONTINUE TO ENHANCE CONVECTIVE ACTIVITY ACROSS THE AREA UNDER THE INFLUENCE OF TROPICAL MOISTURE THURSDAY AND FRIDAY. MODELS CONVERGE ON THE WASHED OUT SURFACE BOUNDARY LINGERING OVER SOUTH GEORGIA THROUGH THE WEEKEND. HIGH PRESSURE BUILDS EASTWARD JUST NORTH OF THE AREA WITH THE MODELS IN BETTER AGREEMENT PUSHING IT OFF NEW ENGLAND COAST SUNDAY. WITH DRIER AIR FILTERING INTO THE AREA BY SATURDAY AFTERNOON...WILL CONTINUE TO SHOW DIMINISHING MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE WEEKEND. GUIDANCE ADVERTISING NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIODS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 65 80 65 82 64 / 50 60 40 60 30 ATLANTA 65 79 66 81 67 / 50 60 40 50 30 BLAIRSVILLE 63 77 61 77 60 / 40 60 40 50 30 CARTERSVILLE 64 81 64 83 64 / 40 60 40 50 30 COLUMBUS 66 82 67 86 69 / 30 60 40 50 30 GAINESVILLE 64 79 64 80 64 / 40 60 40 50 30 MACON 67 84 67 87 68 / 40 60 40 50 30 ROME 64 82 66 85 66 / 40 60 40 50 30 PEACHTREE CITY 63 80 65 83 65 / 40 60 40 50 30 VIDALIA 66 83 67 86 68 / 30 60 30 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1127 AM EDT MON MAY 25 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1127 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. .SYNOPSIS... A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. .PRIMARY HAZARDS... A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. .DISCUSSION... A LOW PRESSURE SYSTEM MEANDERING ACROSS THE LOWER MISSISSIPPI VALLEY...WILL CONTINUE TO HELP PULL MOISTURE FROM THE ATLANTIC AND THE GULF ACROSS THE SOUTHEAST U.S. THROUGH TONIGHT. WEAK DISTURBANCES IN THE UPPER LEVELS WILL INTERACT WITH THE DEEP MOISTURE IN PLACE TO PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA. WITH CAPES INCREASING INTO THE 400 TO 800 RANGE THIS AFTERNOON...A FEW OF THE THUNDERSTORMS COULD BE STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 156 PM EDT MON MAY 25 2009 GAZ104-251830- 156 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER COUNTY UNTIL 230 PM EDT... AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMTER...MOVING NORTH AT 20 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 256 PM EDT MON MAY 25 2009 GAZ090>092-102>104-251930- 256 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE AND MARION COUNTIES UNTIL 330 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHURCH HILL...MOVING NORTH AT 20 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 352 PM EDT MON MAY 25 2009 GAZ089-090-102-252015- 352 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN STEWART... CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 415 PM EDT... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOUVALE...MOVING NORTH AT 25 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 416 PM EDT MON MAY 25 2009 GAZ102-103-252100- 416 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WEBSTER AND STEWART COUNTIES UNTIL 500 PM EDT... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORM EXTENDING FROM OMAHA TO PROVIDENCE CANYON STATE PARK...TO CUTHBERT...TO DAWSON...MOVING NORTH AT 20 MPH. LIGHTNING DETECTION SYSTEMS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. PEA-SIZED HAIL AND WIND GUSTS OF 35 TO 40 MPH WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 425 PM EDT MON MAY 25 2009 GAZ066-078-252115- 425 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN NORTHERN HARRIS AND TROUP COUNTIES UNTIL 515 PM EDT... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS FROM PINE MOUNTAIN TO WHITESVILLE-PINE LAKE...MOVING NORTH INTO SOUTHERN TROUP COUNTY AT 20 MPH. HEAVY RAIN...ON THE ORDER OF 1.0 TO 1.5 INCHES DURING THE NEXT HOUR...CAN BE EXPECTED WITH THIS ACTIVITY. BECAUSE OF SATURATED GROUND...LOCALIZED FLOODING MAY OCCUR IN LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The Atlanta radar (KFFC), 59 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The Troup County 911 Center reported penny to nickel-sized hail.
The Troup County 911 Center reported that at least seven trees were blown down in the La Grange area. The La Grange Daily news reported that one of the downed trees fell on an adjacent porch and two vehicles in the 300 block of Park Avenue. Another large oak tree split and fell on a home in the 1200 block of Third Avenue, damaging the roof and totaling a Honda Civic. On Houston Street, a tree was blown down onto a power line and an adjacent vehicle. A few other power lines were also down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173383, 173386.